Do you have to feel worse on T3 before you feel better?

I have recently started on T3 and I'm still titrating the dose - currently on 50mcg split as 37.5 (7.30am), 6.25 (11.30 am) and 6.25 (3.30pm). My basal temperature has twice got to 36.6 C after the first dose, but it quickly falls back so I assume that I'm under-medicated and have a way to go.

The problem is that even at this dose I tend to feel jittery and anxious (like mega-premenstrual tension) although my pulse isn't excessively high (70's to 80 at the most). BP is normal. I also have a near-permanent headache and simply don't feel right.

I am 85% recovered from "ME" (adrenal, thyroid, digestive, mitochondrial and toxins issues) and had been doing well ( and feeling much better) on Nutrithyroid (alongside a range of other supplements) but I couldn't get my basal temperature beyond 36 C, although my thyroid test results seemed normal (see below). I assumed that this meant I had some form of hormone resistance, hence the T3 as an alternative, but now I'm wondering. I took 3 NT per day, but when I tried to increase to 4/day I developed an ectopic heartbeat.

I can't decide whether I'm being a wimp with the T3 and just have to work through it, or whether these symptoms mean it's not right for me (maybe I need the slower release effect of NDT??) Any advice would be really appreciated!

I know my ferritin and transferrin results aren't yet optimal, but I'm supplementing with 210mg ferrous fumarate for that. (I assumed that the iron levels weren't sufficiently bad to account for my remaining hypo symptoms.)

Test results were as follows (February 2013):

TSH 0.46 (0.4-4.0)

FT4 14.8 (10-22) pmol/L

FT3 5.7 (2.8-6.5) pmol/L

rT3 0.41 (0.14 - 0.54) pmol/l

Cortisol 27.7 (21-41) nmol/L

(normal profile except the slot 4h after waking which was low 3.7 (5.0-9.0) nmol/L

DHEA 0.24 (0.2 - 0.7) nmol/L

Transferrin 2.8 (2.0 -3.6) g/L

Serum iron 20 (7-26) mcmol/L

Transferrin 29%

Ferritin 46mcg/L

B12 1067 (191-663) ng/L

Folate 20 (4.6-18.7) mcg/L

Vit D 170 (>50) nmol/L

7 Replies

oldestnewest
  • Hi all I take is t3 and at bedtime. 80mcg and I sleep alright and am not baddish during the day. When I was needing a raise I used to get palpitations and when I took another 10 the palps went away. I know some folks can't raise as much as 10mcg at a time but it doesn't seem to bother me.

    Jo xx

  • Thanks Joanna, maybe I need to try doing things differently!

    Xanthe

    x

  • I didn't do very well on T3, personally. I suspect you're taking more than you can deal with at the moment and if I were you I would consider reducing the earliest dose for now and then work up gradually to whatever sorts out your temperature. My doctor says it takes the body a while to adjust to an increase in T3 or NDT (or T4, for that matter) and if you're feeling jittery then the dose may be a bit too much.

  • Zabby,

    Thanks very much for that, I'll try reducing the first dose as you suggest. Did your GP say how long it takes for the body to adjust? Did you stay on T3 or change to something else?

    Xante

    X

  • Hi,

    I wonder if the morning dose is a little too much in one dose -have you tried taking less in the morning and little more at lunchtime? You might also want to consider taking a dose at bedtime -it can help you to sleep -the biggest demand for your body for T3 is midnight onwards believe it or not! have you looked at Paul Robinson's book 'Living with T3'?

  • Hi there. I know this post is 2 years old but I have just found it. What you describe symptom-wise is exactly how I am feeling right now. I have just started on T3 2 weeks ago and am only on 12.5 mcg a day with 15mg of NDT as suggested by Dr P. Last night I tried adding another 5mcg T3 and feel terrible this morning.

    Headache, jitters, irritation in the chest/coughing all the time and red scratchy dry eyes. Feel very dehydrated which I gather does happen on T3. I had the same symptoms when I tried to raise the NDT. I could not get over 2 grains and had to reduce to 1 1/2.

    Your dose was way higher than mine and I wonder if I have to puch through this. I would be interested to hear how you got on and if you managed to sort out your symptoms. Dr P is very hard to contact and not very good at explaining things other than " you have to suck it and see" approach! Thanks.

  • Hi, I came off T3 altogether and decided to concentrate on my adrenals which were not in a good shape. I still take Nutrithyroid. My last thyroid results didn't look too bad at all which is why I came off the T3. The other reason is that there may be other explanations for my low body temperature (never above 36C). Dr P uses temperature as a measure of your thyroid's progress, but with my ME I also have dysfunctional mitochondria - this is the place where the body's energy is generated and could be the reason for my low temperature. I'm sorry that I can't help you further - maybe you should put up your post for everyone to see? I certainly ad some useful feedback at the mite.

    Good Luck!

You may also like...